Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 244, NWS Sioux Falls, SD

August 11, 2008Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2008, 5:58 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2008, 5:58 PM CDT (22:58 UTC)
Expired
Aug 11, 2008, 6:36 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:00 PM CDTHAIL 11 Ene Bonesteel, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 112258
SVRFSD
SDC023-053-112345-
/O.NEW.KFSD.SV.W.0244.080811T2258Z-080811T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES WEST OF PICKSTOWN...OR 17 MILES
  NORTHWEST OF SPENCER...MOVING SOUTHEAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE ANDES AROUND 620 PM CDT...
  PICKSTOWN AROUND 630 PM CDT...
  RAVINIA AROUND 635 PM CDT...
  MARTY AROUND 640 PM CDT...

AT 550 PM CDT...GOLF BALL SIZED HAIL WAS REPORTED IN BONESTEEL.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4315 9840 4288 9823 4293 9838 4300 9849
      4300 9898 4321 9886
TIME...MOT...LOC 2257Z 293DEG 25KT 4306 9885

$$

08
2 follow-up statements
000 
WWUS53 KFSD 112324
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON AUG 11 2008

SDC023-053-112345-
/O.CON.KFSD.SV.W.0244.000000T0000Z-080811T2345Z/
GREGORY SD-CHARLES MIX SD-
624 PM CDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES WEST OF PICKSTOWN...OR NEAR
PICKSTOWN...MOVING EAST AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   PICKSTOWN...LAKE ANDES AROUND 630 PM CDT...
   MARTY...RAVINIA AROUND 640 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AT 600 PM CDT...QUARTER SIZED HAIL WAS REPORTED 1 MILE NORTHEAST OF 
BONESTEEL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4315 9840 4288 9823 4293 9838 4300 9849
      4300 9898 4321 9886
TIME...MOT...LOC 2324Z 277DEG 27KT 4306 9859

$$

08
000 
WWUS53 KFSD 112336
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT MON AUG 11 2008

SDC023-053-112345-
/O.CAN.KFSD.SV.W.0244.000000T0000Z-080811T2345Z/
GREGORY SD-CHARLES MIX SD-
635 PM CDT MON AUG 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4315 9840 4288 9823 4293 9838 4300 9849
      4300 9898 4321 9886
TIME...MOT...LOC 2335Z 293DEG 25KT 4296 9852

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:25 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 11, 3:25 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT MON AUG 11 2008

.DISCUSSION...
IMMENSE UPR WAVE PUSHING OUT OF WY INTO WRN SD ATTM. STRONG LIFT
APPARENTLY NOW STARTING TO WORK OUT ACRS SFC BNDRY IN CNTRL SD WHERE
AIRMASS HAS DESTABILIZED TO A NEARLY UNCAPPED 1500 J/KG IN PARTIAL
CLEARING BEHIND ISENTROPIC TRANSPORT CLOUD DEBRIS/ELEVATED SHRA/TSRA
TO THE E. MUCH MORE STABLE AIRMASS TO THE E THRU THE JAMES
VALLEY...SO EXPECT SVR THREAT TO BE LIMITED TO THE WRN CWA WHERE
RECENT WATCH WAS ISSUED. SHEAR IS WEAK AT BEST...WITH EFFECTIVE
SHEAR OF 25 KTS LT AFTN AND PERHAPS REACHING 30 KTS AS UPR WAVE
APPROACHES. THIS FAVORS MORE MULTICELLULAR STRUCTURE. STRENGTH OF
FORCING AND APPARENT LACK OF STRONG CAPPING...SO EXPECT COVERAGE TO
RESPOND QUITE EFFECTIVELY TO LIFT FORCING...AND WL UP MOST AREA TO
LKLY TO CATEGORICAL PUSHING THRU ARND I90 OR NWRD.  WHILE SVR THREAT
WILL DWINDLE E...WL PUSH HEAVY RAIN MENTION ALONG WITH MAIN LINE OF
TSRA EWRD LTR AFTN/EVNG HOURS.

FNT WL HANG UP A BIT OVR FAR ERN CWA TUE MORNING AND THEN PUSH THRU
BY AFTN. STILL REMAINS UNSTABLE ACRS FAR ERN CWA TUES AFTN AND WITH
COLD AIR ALOFT AND SFC DPS NEAR 60...CUD SEE A FEW TRW POP UP FAR E
DURING THE AFTN. WL KEEP 20% FAR E INTO THE AFTN. REST OF CWA WL SEE
DRIER AIR MOVE IN AND PLENTY OF SUN BY MID MORN. HIGH TEMPS ON TUES
SHUD BE WARMER THAN TODAY DUE TO MORE SUN AND BETTER MIXING. WITH
DRY AIR IN PLACE TUES NIGHT SHUD SEE LOWS IN THE 50S FOR WED MORN
WITH CLR SKIES AND LGT WINDS.

WED WL BE A BETWEEN DAY AHEAD OF UPPER LOW THAT WL DIG SWD ACRS THE
PLAINS. SO DURING THE DAY WARM AND DRY WX IS EXPECTED WITH THE
PSBLTY OF A FEW TRW SPREADING INTO WRN CWA LATE WED NIGHT AS UPPER
LOW APPROACHES.

WL GET A LOT MORE ACTIVE THU INTO SAT AS UPPER LOW SLOWLY DROPS THRU
THE DAKOTAS INTO NEB. QUITE UNUSUAL FOR AUG TO HAVE SUCH A LARGE
UPPER LOW PLANT ITSELF OVR THE NRN PLAINS. MORE LIKE A SPRING STORM
THAN ANYTHING ELSE. SO SHUD EXPECT A DECENT CHC OF RW/TRW THU INTO
SAT AND POT FOR HEAVY RAINS. DOUBT MUCH SVR WX...AS SYS MORE LIKELY
TO PRODUCE WDPSRD RAINS. TEMPS WL ALSO BE QUITE COOL AND IF RAIN IS
WDSPRD DURING THE DAYTIME HOURS...WL BE HARD TO REACH 70 DEGREES AS
H85 TEMPS ONLY +10 TO +13. SO FOR THU THRU SAT WL KEEP TEMPS COOLER
WITH COOLEST TEMPS FRI AND SAT. SUN CUD ALSO BE WET IF UPPER LOW
DOESNT MOVE. FOR NOW WL LEAVE SUN DRY BUT THIS CUD CHANGE ESPEC ERN
CWA IF SYS DOESNT MOVE.

&&

.AVIATION...
REMNANT MVFR CIGS MAINLY THRU NW IA AND SW MN WL BE ON THE DECLINE
AS THE AFTN CONTINUES...WITH THE ONLY REAL THREAT TO OTHERWISE VFR
CONDITIONS BEING THUNDERSTORMS EXPECTED TO ACCOMPANY A STRONG UPPER
LEVEL DISTURBANCE ACRS THE REGION.  MAINLY ELEVATED SHRA/TSRA WL
CONTINUE THRU THE JAMES VALLEY REGION MID AFTN...BUT AS THEY SHIFT
EWRD WL MOVE INTO A MORE STABLE AIRMASS AND TRANSITION TOWARD MID
LVL SHRA.  EXPECT MORE SFC BASED STORMS DEVELOPING IN CNTRL SD TO
PUSH EWRD AT 25 MPH AND WL BRING TEMPORARY MVFR/IFR VSBYS AND MVFR
CIGS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 11, 11:35 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT MON AUG 11 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE WEST OF A
BROOKINGS TO YANKTON LINE INTO EARLY AFTERNOON. SEVERE WEATHER IS
NOT EXPECTED FROM THIS ACTIVITY. ADDITIONAL THUNDERSTORMS ARE
ANTICIPATED TO DEVELOP BY MID AFTERNOON IN SOUTH CENTRAL SOUTH
DAKOTA...BECOMING MORE WIDESPREAD MOVING EASTWARD TOWARD THE
JAMES VALLEY LATE AFTERNOON...AND INTERSTATE 29 BY EARLY EVENING.
A FEW STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING FROM THE JAMES VALLEY WESTWARD...WITH WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL TO QUARTER SIZE THE GREATEST THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MID TO LATE AFTERNOON
TUESDAY...MAINLY EAST OF A LINE FROM MARSHALL TO CHEROKEE. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF THE JAMES
VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.